Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 8, 2014, 9:33 PM CDT for Isanti County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2014, 9:33 PM CDT (02:33 UTC)
- Expired
- May 8, 2014, 10:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
County Isanti County, MN
The radar
The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 9:49 PM CDT | HAIL 0.75 | 7 Wsw Harris, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
525
WWUS83 KMPX 090233
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
933 PM CDT THU MAY 8 2014
MNZ052-053-090315-
CHISAGO-ISANTI-
933 PM CDT THU MAY 8 2014
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHISAGO AND ISANTI
COUNTIES THROUGH 1015 PM CDT...
AT 932 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CAMBRIDGE...OR 13 MILES WEST OF NORTH BRANCH. THIS
STORM WAS MOVING NORTHEAST AT 35 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CAMBRIDGE.
GRANDY.
STANCHFIELD.
HARRIS.
RUSH CITY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4565 9287 4564 9289 4563 9288 4562 9289
4546 9323 4557 9338 4574 9312 4573 9285
TIME...MOT...LOC 0233Z 232DEG 31KT 4556 9323
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 8, 7:00 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 8, 7:00 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 700 PM CDT THU MAY 8 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 400 PM CDT THU MAY 8 2014 WIDESPREAD THUNDERSTORMS ONGOING ACROSS THE FORECAST AREA. THE CURRENT LINE OF STORMS IS THE FIRST OF TWO LINES EXPECTED OVER THE NEXT SEVERAL HOURS. WIND AND HAIL WILL CONTINUE TO BE A THREAT AND THE SECOND LINE WILL ALSO HAVE A TORNADO POTENTIAL...ESPECIALLY FOR STORMS THAT REMAIN NEAR THE WARM FRONT IN SOUTHERN MN. THERE HAS BEEN MODERATE INCREASES IN SBCAPE AND MLCAPE ALONG AND SOUTH OF THE I-90 CORRIDOR IN FAR SOUTHERN MN OVER THE PAST 2-3 HOURS WITH THE 1000-1500 J/KG NOW BEING OBSERVED. NORTH OF THE WARM FRONT THERE REMAINS A SEVERE WIND AND HAIL THREAT. THE WIND THREAT WAS SOMEWHAT UNEXPECTED DUE TO THE LACK OF SURFACE ROOTED STORMS...BUT THE FORCING AND INSTABILITY ABOVE THE SURFACE BASED CIN IS OBVIOUSLY ENOUGH TO OVERCOME AND WE ARE GETTING WINDS OF 40-70 MPH DOWN TO THE SURFACE WITH THE MORE ORGANIZED LINES AND BOWING SEGMENTS. THIS THREAT SHOULD CONTINUE INTO THE EARLY EVENING FOR WEST CENTRAL WI ESPECIALLY FOR CONVECTIVE LINES THAT ARE PERPENDICULAR TO SOUTHWEST TO NORTHEAST ORIENTATED DEEP LAYER SHEAR VECTORS. DRYING IN THE WATER VAPOR NOW ENTERING FAR SOUTHWEST MN AND WILL BE THE TRIGGER FOR A SECOND ROUND OF STORMS WITH THE POTENTIAL FOR HAIL...WINDS AND EVEN TORNADOES ACROSS SOUTHERN MN. THE STRONG DYNAMIC FORCING WILL CONTINUE TO LIFT THE WARM FRONT...BUT SURFACE HEATING HAS BEEN LIMITED BY CONVECTIVE DEBRIS AND CLOUD COVER. NONETHELESS...THE SECOND LINE OF STORMS WILL HAVE HIGHER END POTENTIAL AND THE ENVIRONMENT IN SOUTH CENTRAL MN WILL SUPPORT SUPERCELLS BETWEEN 5 PM AND 8 PM. WRAP AROUND SHOWERS WILL BE POSSIBLE LATE TONIGHT AND EARLY FRIDAY AS THE UPPER LOW SLOWLY MOVES NORTHEAST OF THE FORECAST AREA. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 400 PM CDT THU MAY 8 2014 THE LONGER TERM CONTINUES TO POSE SIGNIFICANT TIMING AND OVERALL DEVELOPMENT ISSUES WITH THE WESTERN/CENTRAL CONUS TROUGH DURING THE PERIOD. INITIALLY THE GFS AND ECMWF ARE IN FAIR AGREEMENT WITH THE SHORT WAVE TROUGH MOVING THROUGH SATURDAY INTO SUNDAY. STILL CONSTITUTES HIGHER CHANCE POPS AT THE MOMENT. AFTER THAT...THE LONGER TERM MODELS DIVERGE ON TIMING AND DEVELOPMENT OF THE TROUGH OVER THE AREA INTO NEXT WEEK. THE ECMWF IS MORE AMPLIFIED WITH THE SYSTEM...WITH NORTHERN AND SOUTHERN STREAMS GRADUALLY MERGING AND LIFTING A FAIRLY SIGNIFICANT TROUGH/SURFACE LOW NORTHEAST TOWARD THE GREAT LAKES BY MIDWEEK. THIS COULD INCLUDE THE THREAT OF STRONG/SEVERE STORMS AS WELL. WILL HAVE TO CONTINUE TO MONITOR MODEL TRENDS WITH THIS SYSTEM. BOTH MODELS TREND COLDER AIR FILTERING INTO THE NORTHERN CONUS AS THE TROUGH DIGS SOUTH AND EAST. HIGHS WILL ONLY BE IN THE 50S AND LOWS WILL BE DROPPING INTO THE MIDDLE 30S WHICH WILL CONTINUE THE THREAT FOR FROST FROM WEDNESDAY INTO THE FOLLOWING WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 648 PM CDT THU MAY 8 2014 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING FROM WEST TO EAST THROUGH 06Z...AND WILL COME TO AN END AT MOST TAF SITES. MVFR CEILINGS AND SHOWERS ARE LIKELY TONIGHT AFTER A BREAK BEHIND THE THUNDERSTORMS. KMSP... THE AIRPORT WILL BE DODGING THUNDERSTORMS THROUGH ABOUT 03Z. WE DON'T EXPECT ANY NEW DEVELOPMENT BEHIND THE BACK EDGE OF THOSE STORMS 80 MILES TO THE WEST. WE HAVE MEDIUM TO HIGH CONFIDENCE IN 1500FT CEILINGS OR LOWER FOR THE MORNING COMMUTE TOMORROW. /OUTLOOK FOR KMSP/ SAT...VFR. CHC -TSRA. WINDS SSE 10KTS. SUN...VFR. CHC -SHRA. WINDS SW TO NW 10-15 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...DWE LONG TERM...DWE AVIATION...CLF
Hazardous weather outlook, May 8, 12:31 PM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1231 PM CDT THU MAY 8 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 091745- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1231 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING. SOUTH CENTRAL MINNESOTA HAS THE BEST CHANCE OF SEEING LARGE HAIL AND TORNADOES BETWEEN 3 PM AND 6 PM. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ELSEWHERE ACROSS MUCH OF THE OUTLOOK AREA THROUGH THE EVENING HOURS...INCLUDING EASTERN MINNESOTA AND WESTERN WISCONSIN WHERE THERE IS A RISK OF LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ALONG WITH A SMALL CHANCE FOR TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.
In the hours before
Local storm report, May 8, 8:24 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
824 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 6 SSE STEWART 44.65N 94.44W
05/08/2014 E1.00 INCH MCLEOD MN TRAINED SPOTTER
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, May 8, 8:38 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
838 PM CDT THU MAY 8 2014
MNZ051-052-059>061-066>069-090245-
ANOKA-CARVER-HENNEPIN-ISANTI-MCLEOD-SCOTT-SHERBURNE-SIBLEY-WRIGHT-
838 PM CDT THU MAY 8 2014
...HEAVY RAIN DEVELOPING OVER ANOKA...CARVER...HENNEPIN...ISANTI...
MCLEOD...SCOTT...SHERBURNE...SIBLEY AND WRIGHT COUNTIES THROUGH 945
PM CDT...
AT 837 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF ELK RIVER
TO 9 MILES SOUTHEAST OF BUFFALO TO 5 MILES NORTH OF WACONIA TO 6
MILES WEST OF WACONIA TO 10 MILES WEST OF MN VALLEY STATE REC AREA.
THESE STORMS WERE MOVING NORTHEAST AT 30 MPH.
WINDS UP TO 50 MPH ARE ALSO POSSIBLE WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
NORWOOD/YOUNG AMERICA.
SAND DUNES STATE FOREST.
OTSEGO.
ZIMMERMAN.
MEDINA.
NOWTHEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4566 9316 4534 9320 4518 9330 4508 9338
4484 9343 4453 9406 4477 9402 4487 9394
4503 9384 4535 9381
TIME...MOT...LOC 0138Z 235DEG 27KT 4532 9371 4509 9372
4493 9381 4483 9390 4468 9391
JRBLocal storm report, May 8, 8:44 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 1 S NORWOOD/YOUNG AMERIC44.77N 93.92W
05/08/2014 M1.00 INCH CARVER MN TRAINED SPOTTER
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, May 8, 9:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
912 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 5 SSE HUDSON 44.91N 92.69W
05/08/2014 E2.41 INCH ST. CROIX WI MESONET
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, May 8, 9:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
914 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 2 S ZIMMERMAN 45.42N 93.59W
05/08/2014 E1.00 INCH SHERBURNE MN TRAINED SPOTTER
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, May 8, 9:33 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
933 PM CDT THU MAY 8 2014
MNZ052-053-090315-
CHISAGO-ISANTI-
933 PM CDT THU MAY 8 2014
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHISAGO AND ISANTI
COUNTIES THROUGH 1015 PM CDT...
AT 932 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CAMBRIDGE...OR 13 MILES WEST OF NORTH BRANCH. THIS
STORM WAS MOVING NORTHEAST AT 35 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CAMBRIDGE.
GRANDY.
STANCHFIELD.
HARRIS.
RUSH CITY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4565 9287 4564 9289 4563 9288 4562 9289
4546 9323 4557 9338 4574 9312 4573 9285
TIME...MOT...LOC 0233Z 232DEG 31KT 4556 9323
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:23 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 22 min |
| May 8, 7:50 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 40 min |
| May 8, 8:05 PM CDT | Tornado Warning | MPX | Sibley | 25 min |
| May 8, 8:38 PM CDT | Special Weather Statement | MPX | Anoka, Carver, Hennepin, Isanti | 67 min |
Nearby
Special Weather Statements in Minnesota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.